Skip to Main Content

Chapter 23: Hematology and Oncology

A 60-year-old man was complaining of fatigue and shortness of breath. His vital signs and physical examination were otherwise unremarkable. He was noted to have a WBC count of 15 × 103/µL with 20% blasts, a hemoglobin of 10 g/dL, and platelets of 90 × 103/µL. Auer rods were noted on the peripheral smear and flow cytometry was positive for CD7, CD19, and CD2. He was started on induction chemotherapy with cytarabine 200 mg/m2 for 7 days, daunorubicin 60 mg/m2 for 3 days, normal saline at 150 mL/h, and rasburicase. On subsequent serologies, he was noted to have a drop in hemoglobin from 10 g/dL to 6 g/dL. His haptoglobin was 10 mg/dL, his LDH was 1000 U/L, his total bilirubin was 4 mg/dL, and his direct bilirubin was 1 mg/dL. He was ordered for 1 unit of packed red blood cells and then developed a fever. Transfusion was stopped and the patient was given acetaminophen. His urinalysis was unremarkable. What type of anemia does the patient have?

A. Febrile nonhemolytic transfusion reaction

B. G6PD deficiency

C. Acute blood loss anemia

D. Thrombotic thrombocytopenic purpura

B. G6PD deficiency

The patient does not have concomitant schistocytes and thrombocytopenia, so he does not have thrombotic thrombocytopenic purpura (TTP) (choice D). The patient does not have a febrile nonhemolytic transfusion reaction because there is no evidence of hemolysis (choice A). The patient does not have iron deficiency anemia, which would be strange due to the rapid blood drop (choice C). The patient has G6PD deficiency, a genetic defect of G6PD that generates nicotinamide adenine dinucleotide phosphate (NADPH), which protects RBCs from oxidative stress. Triggers includes food, illness, henna, fava beans, and medications such as dapsone, nitrofurantoin, primaquine, dimercaprol, methylene blue, phenazopyridine, toluidine blue, uricase, aniline dyes, and naphthalene. Diagnosis via G6PD activity assays can produce false negatives in a patient in an acute hemolytic episode.

A 26-year-old Greek man is admitted to the leukemia service for treatment of acute lymphoblastic leukemia. He has diffuse palpable lymphadenopathy and an enlarged spleen extending 10 cm below the left costal margin. His WBC count is 237 × 103/µL with 90% lymphoblasts, his hemoglobin was 10 g/dL, and his platelet count was 26 × 103/µL. His serum creatinine is 1.6 mg/dL. He is given allopurinol 100 mg/d, and hyper-CVAD (cyclophosphamide, vincristine, doxorubicin [Adriamycin], and dexamethasone) therapy is begun. On day 2 of therapy, the patient’s chemistry panel reveals a serum uric acid of 14 mg/dL and uricase is administered. The next morning, he complains of shortness of breath on going to the restroom.

...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.